Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 8, NWS Pueblo, CO

March 14, 2022Baca County, Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this red flag warning at Mar 14, 2022, 2:56 PM MDT for Baca County, Kiowa County, Prowers County, Colorado. It took effect at Mar 15, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2022, 2:56 PM MDT (20:56 UTC)
In effect from
Mar 15, 2022, 12:00 PM MDT
Expired
Mar 15, 2022, 7:00 PM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WWUS85 KPUB 142056
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
256 PM MDT Mon Mar 14 2022

...A RED FLAG WARNING has been issued from noon to 7 PM Tuesday 
for winds and low humidity values for fire weather zones 234, 235 
and 237, which includes Kiowa, Prowers and Baca Counties...

COZ236-237-151300-
/O.UPG.KPUB.FW.A.0006.220315T1800Z-220316T0100Z/
/O.NEW.KPUB.FW.W.0008.220315T1800Z-220316T0100Z/
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
256 PM MDT Mon Mar 14 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT TUESDAY FOR
FIRE WEATHER ZONES 236 AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning, which is in effect from noon to 7 PM MDT Tuesday. 

* Affected Area...Fire Weather Zones 236 and 237.

* Winds...South 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Temperatures...In the 60s to around 70F.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ234-151300-
/O.NEW.KPUB.FW.W.0008.220315T1800Z-220316T0100Z/
Kiowa County Including Eads-
256 PM MDT Mon Mar 14 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT TUESDAY FOR
FOR FIRE WEATHER ZONE 234...

The National Weather Service in Pueblo has issued a Red Flag
Warning, which is in effect from noon to 7 PM MDT Tuesday.

* Affected Area...Fire Weather Zone 234.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 13 percent.

* Temperatures...In the 60s to around 70F

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
3 follow-up statements
176 
WWUS85 KPUB 150951
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
351 AM MDT Tue Mar 15 2022

...A RED FLAG WARNING is in effect from noon to 7 PM today for 
gusty winds and low humidity values for fire weather zones 234, 
235 and 237, which includes Kiowa, Prowers and Baca Counties...

COZ234-236-237-160100-
/O.CON.KPUB.FW.W.0008.220315T1800Z-220316T0100Z/
Kiowa County Including Eads-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
351 AM MDT Tue Mar 15 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR FIRE WEATHER ZONES 234...236 AND 237...

* Affected Area...Fire Weather Zones 234...236 and 237.

* Winds...South 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
842 
WWUS85 KPUB 152054
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
254 PM MDT Tue Mar 15 2022

...A Red Flag Warning remains in effect through 7 PM today for 
gusty winds and low humidity values for fire weather zones 234, 
235 and 237, which includes Kiowa, Prowers and Baca Counties...

COZ234-236-237-160100-
/O.CON.KPUB.FW.W.0008.000000T0000Z-220316T0100Z/
Kiowa County Including Eads-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
254 PM MDT Tue Mar 15 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR FIRE WEATHER ZONES 234...236 AND 237...

* Affected Area...Fire Weather Zones 234...236 and 237.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
933 
WWUS85 KPUB 160054
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
654 PM MDT Tue Mar 15 2022

...The Red Flag Warning for Kiowa, Prowers, and Baca counties will
expire at 7 PM this evening...

COZ234-236-237-160200-
/O.EXP.KPUB.FW.W.0008.000000T0000Z-220316T0100Z/
Kiowa County Including Eads-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
654 PM MDT Tue Mar 15 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
234...236 AND 237...

Decreasing winds and slowly increasing humidity values will bring
an end to Red Flag conditions this evening. Therefore the Red Flag
Warning will be allowed to expire at 7 PM. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 14, 11:45 AM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 14, 11:45 AM MDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1145 AM MDT Mon Mar 14 2022

.SHORT TERM...(Today and tonight)
Issued at 500 AM MDT Mon Mar 14 2022

Key Messages:

1. Cooler conditions today and tonight across the region, with
gusty north winds over the plains through this afternoon.

2. Some potential for elevated fire-weather conditions over the
plains this afternoon.

3. Potential for snow showers focused around the Raton Mesa area
and the southeast mountains this morning.

Discussion:

Surface observations during the overnight hours indicated the
southward progression of a cold front over the plains, with
northerly winds gusting upwards of 30-40 kt in many areas
following frontal passage. Meanwhile, midlevel water vapor
imagery suggests the core of a trough crossing the central
Rockies early this morning. Cold 500-mb temperatures around -25C
associated with the trough are contributing to steep midlevel
lapse rates, such that forcing for ascent atop the post-frontal
environment is supporting widely scattered precipitation, with
embedded, transient, shallow convective cores spreading
southeastward. Despite antecedently very dry conditions in the
boundary layer, wet-bulbing within the sub-cloud layer has
supported spotty observations of precipitation reaching the ground,
with similar activity extending westward toward the southeast
mountains. Through the early morning hours, this activity will
continue to spread southeastward, exiting the region by mid-day.

There is some concern for enhanced upslope flow on the windward
side of the Raton Mesa area to favor modest snow accumulations at
higher elevations, from convectively-enhanced precipitation rates.
With the Trinidad surface observation indicating gusty winds
turning slightly east of north, strong upslope flow is becoming
established along the Interstate-25 corridor near and south of
Trinidad to the New Mexico border and toward the Sangre De Cristo
mountains immediately to the west. In this region, the pronounced
upslope flow, combined with the cooling aloft, could support a
concentrated area of heavier snow showers between through 8AM,
with brief 1-inch/hour snowfall rates at higher elevations
producing reduced visibilities. While this is a highly
uncertain scenario, the latest high-resolution model solutions
suggest some potential for localized convectively enhanced
precipitation in this region, amid 20-30 kt of flow in a well-
mixed boundary layer. This could yield a conditional risk for snow
squalls in a confined area centered on the extreme southern
Interstate-25 corridor -- conditional upon sufficient
amalgamation of shallow convective cells.

Once precipitation exits the region by around mid-day, gusty
northerly winds will continue over the plains, where diurnally
enhanced vertical mixing should support continuation of 30-40 kt
winds through the day. While temperatures will be somewhat cooler
today compared to yesterday, post-frontal cold advection is
limited -- owing to substantial separation between branches of a
split-flow pattern over the central CONUS. High temperatures
today are expected to be in the middle and upper 50s over the
plains, in the middle and upper 40s over mountain valleys, and in
the 20s and the 30s over the mountains. Given the cooler
conditions, minimum RH today is expected to remain above 20
percent where strongest winds occur over the eastern plains.
However, some potential for elevated fire-weather conditions
could materialize this afternoon over the plains.

With the cooler air mass continuing into tonight when mostly
clear skies and light winds are expected, efficient radiational
cooling will support overnight low temperatures in the teens and
20s across much of the area.

.LONG TERM...(Tuesday through Sunday)
Issued at 500 AM MDT Mon Mar 14 2022

Key Messages:

1. Elevated to critical fire-weather conditions expected Tuesday
afternoon over the eastern plains, with a Fire Weather Watch
issued for Baca and Prowers Counties for Tuesday afternoon.

2. Widespread precipitation possible Wednesday night into
Thursday. Some potential for accumulating snow over the mountains
and especially the southeast mountains, and perhaps across
southern portions of the Interstate-25 corridor and over the
Palmer Divide.

3. Generally near-normal to above-normal temperatures expected
through this week and into next weekend, except for a temporary
period of cooler conditions around Thursday.

4. Monitoring potential impacts from a storm system that could
affect the region starting late next weekend -- uncertainty is
presently very significant.

Discussion:

The latest model guidance continues to indicate a generally
progressive, multi-stream flow pattern in the mid and upper
levels over the CONUS throughout this week, with a changing
pattern next weekend. Two migratory disturbances embedded in the
southern component of this flow pattern are each expected to yield
the potential for hazardous-weather impacts -- one on Tuesday and
the other for Wednesday night into Thursday.

Notably warming conditions are expected over the region for
Tuesday, as a midlevel ridge over the area de-amplifies while
a subtle shortwave trough advances through the flow. Forcing for
ascent and enhanced westerly flow in the lee of the central
Rockies will enhance a surface trough over the Colorado plains.
This will serve to tighten the pressure gradient over the far
eastern plains, where the upstream air mass will be of continental
origins centered over the southern Plains. The corresponding lack
of moisture return amid strong southerly winds will favor the
development of elevated to critical fire-weather conditions over
the plains during the afternoon. The greatest potential for
critical fire-weather conditions will be across Baca and Prowers
Counties, where minimum relative humidity of around 13-15 percent
is expected to combine with wind gusts up to 30 mph, warranting
the issuance of a Fire Weather Watch. Elsewhere across the plains,
slightly higher relative humidity to the north of the Watch area,
and weaker winds to the west of the Watch area, should limit the
fire-weather risk, though elevated fire-weather conditions are
still likely. Otherwise, above-normal temperatures are expected
across the region on Tuesday -- i.e., in the middle 60s to the
lower 70s across the plains, in the 50s over mountain valleys, and
in the 30s and 40s over the mountains.

For Wednesday into Thursday, a higher-amplitude shortwave trough
is expected to move across the region, embedded within the
southern stream. Medium-range model solutions continue to vary
considerably regarding the degree of separation between the
southern-stream impulse and a progressive northern-stream
trough. The overall central/western-states midlevel troughing is
expected to favor the southward passage of a developing cold front
on Wednesday. However, there is significant uncertainty regarding
the magnitude of post-frontal cold advection, which continues
into Thursday, owing to considerable variability regarding the
degree of phasing between disturbances among model solutions.

Regardless, the latest multi-model consensus continues to suggest
increasing confidence that strong post-frontal ascent accompanying
the southern-stream disturbances will support a widespread-
precipitation event -- particularly as low-level flow over
southeast Colorado attains an upslope component Wednesday night
and Thursday. Thermal profiles continue to favor snow over the
mountains, and rain across the eastern plains. Snow accumulations
of several inches will be possible over the southeast mountains.
Enhanced cold advection over the I-25 corridor, combined with
enhanced cooling rates from initial precipitation melting and high
precipitation rates, may yield some potential for heavy, wet snow
and related impacts -- especially over higher elevations across
the Palmer Divide, and across the southern Interstate-25 corridor
closer to the Raton Mesa. Nevertheless, uncertainty is substantial
regarding the magnitude of available cold air, related snowfall
totals, and impacts especially along the Interstate-25 corridor for
Wednesday night into Thursday.

Precipitation is currently expected to be exiting the region
Thursday night or Friday, as larger-scale subsident flow gradually
spreads over the area -- downstream of a ridge building over the
western states. Temperatures are expected to rebound to near-
normal to above-normal readings by next weekend. By Sunday, a
large proportion of model solutions indicates that a large-scale
deep trough may materialize over the western states, with strong
southerly to southwesterly flow aloft overspreading the forecast
area by late weekend. The lack of appreciable antecedent blocking
provides backing for a sizable proportion of deterministic and
ensemble model solutions indicating a more progressive cyclonic
perturbation -- owing to late-week phasing of northern and
southern streams in the vicinity of the Pacific coast. Regardless,
such a system could bring the potential for hazardous weather to
the region starting at the end of the forecast period, which could
span a large range of hazards -- from winter-weather, to fire-
weather, to high-wind, and even convective hazards. Uncertainty in
the evolution of this system at such a distant forecast range is
significant, and thus the details of related impacts are also
highly uncertain. Please continue to monitor the latest forecast
information from the National Weather Service in Pueblo, as
confidence in potential hazardous weather evolves through this
week

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1134 AM MDT Mon Mar 14 2022

VFR conditions are expected at all three TAF sites through the
forecast period at KALS, KCOS, and KPUB. North winds gusting up
to 40kt at KCOS and 35kt at KPUB are expected this afternoon, with
winds at both locations decreasing and becoming more
northeasterly by this evening. At KALS, North winds gusting up to
30kt this afternoon will weaken to variable winds through the
overnight hours tonight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for COZ236-237.

&&

SHORT TERM...COHEN
LONG TERM...COHEN
AVIATION...EHR
Hazardous weather outlook, Mar 14, 5:49 AM MDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
549 AM MDT Mon Mar 14 2022

COZ058>089-093>099-151200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
549 AM MDT Mon Mar 14 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Localized minor snow accumulations may occur through the morning
hours over the extreme southern I-25 corridor toward the southern Sangre
De Cristo Mountains.

Strong northerly winds will continue today over the plains, where
there will be some risk for elevated fire-weather conditions
during the mid and late afternoon hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire-weather conditions are expected Tuesday afternoon
over Baca and Prowers Counties, where a Fire Weather Watch is in
effect. Elevated to near-critical fire-weather conditions are
expected elsewhere across the plains on Tuesday.

A weather disturbance will move across the region late Wednesday
into Thursday. This is expected to be accompanied by widespread
precipitation, with snow over the mountains and valleys, rain and
snow along the I-25 corridor, and mainly rain over the eastern
plains. Accumulating snow will be possible over the mountains,
especially the southeast mountains. While more uncertain, some
areas of accumulating snow may affect the I-25 corridor,
especially southern portions and also around the Palmer Divide.

A storm system may begin impacting parts of the region late next
weekend, and could be accompanied by hazardous weather. There is
significant uncertainty regarding this system and potential
impacts. Please continue to monitor the latest information from
the National Weather Service in Pueblo.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this morning over the extreme southern I-25 corridor
toward the southern Sangre De Cristo Mountains.

COHEN

In the hours before

Local storm report, Mar 14, 10:32 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1032 AM MDT MON MAR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             WOODLAND PARK           39.00N 105.05W
03/14/2022  E1.0 INCH        TELLER             CO   PUBLIC

            SNOW FELL EARLY THIS MORNING AND REPORTED
            VIA SOCIAL MEDIA.

&&

MW
Local storm report, Mar 14, 10:34 AM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1034 AM MDT MON MAR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 NNE MONUMENT          39.12N 104.86W
03/14/2022  M1.8 INCH        EL PASO            CO   TRAINED SPOTTER

            SNOW FELL EARLY THIS MORNING.

&&

MW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:09 AM MDTFire Weather WatchPUBBaca, Prowers12 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.